Acute heroin-related neuropathy

Ron Dabby*, Ruth Djaldetti, Ronit Gilad, Oscar Herman, Jacob Frand, Menahem Sadeh, Nathan Watemberg

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Heroin-related peripheral nervous injury has scarcely been reported, mostly as compressive neuropathy. Rarely, other types of peripheral nervous system (PNS) injury have been recognized, such as plexopathy, polyradiculopathy, mononeuropathy, and rhabdomyolysis. These complications are usually not related to local trauma, but the nature of nerve injury remains unknown. Immunologic mechanisms have been proposed, although generally there is no laboratory evidence of inflammation and usually there is no improvement following steroid therapy. We describe six patients who developed acute PNS injury following intravenous or intranasal heroin self-administration with no evidence of compression injury or inflammation. Four patients had plexopathy (two lumbosacral and two brachial), and two had symmetric distal axonal sensorimotor neuropathy affecting the lower extremities. Of the six patients, five had concomitant rhabdomyolysis (creatine kinase, CK: 5,000-100,000 U/l) and one patient with brachial plexopathy had normal CK levels. The neurological deficit was noticed 3-36 h after heroin administration. Electromyography in five patients was consistent with sensorimotor axonal loss either confined to the affected plexus or with a diffuse distribution in the legs in the two patients with neuropathy. We propose that a toxic mechanism may be responsible for non-compression cases of acute neuropathy following heroin abuse.

Original languageEnglish
Pages (from-to)304-309
Number of pages6
JournalJournal of the Peripheral Nervous System
Volume11
Issue number4
DOIs
StatePublished - Dec 2006

Keywords

  • Heroin
  • Neuropathy
  • Plexopathy
  • Rhabdomyolysis

Fingerprint

Dive into the research topics of 'Acute heroin-related neuropathy'. Together they form a unique fingerprint.

Cite this